Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 126, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2021, 6:43 PM CDT for Foster County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2021, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 9, 2021, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:00 PM CDT | HAIL 1.75 | 6 Wnw Grace City, ND | RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WUUS53 KBIS 092343
SVRBIS
NDC031-100030-
/O.NEW.KBIS.SV.W.0126.210809T2343Z-210810T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
643 PM CDT Mon Aug 9 2021
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Foster County in southeastern North Dakota...
* Until 730 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 8 miles northeast
of Carrington, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grace City and Mchenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4748 9907 4759 9912 4759 9850 4750 9850
TIME...MOT...LOC 2343Z 250DEG 20KT 4755 9904
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TELKENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:24 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 9, 6:24 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 624 PM CDT Mon Aug 9 2021 .UPDATE... Issued at 624 PM CDT Mon Aug 9 2021 Only minor changes were made through this evening with this update cycle based on observational trends. We will likely be able to start clearing the western-most counties from Severe Thunderstorm Watch 418 in the next hour. Otherwise, for convective details see the Mesoscale Discussion issued at 520 PM CDT below. UPDATE Issued at 404 PM CDT Mon Aug 9 2021 Quick update for issuance of Severe Thunderstorm Watch 418 over east central ND into the James River valley. Satellite imagery through 21 UTC reveals a sharpening north-south-oriented band of cumulus from Wishek to Steele, where a low-level circulation is also apparent, and then northward toward the Canadian border. It appears deep-layer ascent is increasing with approaching midlevel cloud decks, and MLCIN is slowly eroding, so convective initiation is becoming increasingly probable along some length of that line in the next 60 minutes. && .MESOSCALE DISCUSSION... Issued at 520 PM CDT Mon Aug 9 2021 At 22Z, strong surface convergence was evident from surface observations and satellite imagery oriented north-south from Wells through Kidder, Logan, and McIntosh counties. A stationary front extended east from Wells county, with strengthening convective activity clustered near the triple point. Further south several towers, including recent orphan updrafts, were developing along the cold front through McIntosh County. Additionally, elevated based convection along and north of the warm front has increased in coverage and intensity, though under severe threshold. The warm sector environment is characterized by upwards of 2500 J/kg of MLCAPE, boosted by very steep mid-level lapse rates atop surface dew points in the 65-70 degree range. Combined with 35-45 kts of effective bulk shear, initially discrete thunderstorms will have the potential of large hail and locally damaging wind gusts. Backing of the surface winds with localized baroclinicity may provide a corridor of a tornado threat near the stationary front on the northern periphery of the warm sector. However the mitigating factors near this front will be how the strong ascent impacts initial storm mode and the northward progression of initial updrafts, potentially away from the region of surface based inflow. This conditional tornado potential will depend on how long the window is open for a discrete storm experiencing surface based inflow before storm mode becomes more clustered. Further south, large hail and damaging wind gusts will be the primary threat with less of a tornado threat given weak low level helicity and greater LCL's. Storms along this cold front may remain discrete longer with upper level flow oriented more orthogonal to the initiating boundary, possibly prolonging the severe threat longer this evening until overall ascent creates more upscale growth. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 225 PM CDT Mon Aug 9 2021 Widespread showers and thunderstorms continue across portions of western and central North Dakota, mainly the northern half of the state. An upper low is currently spinning near the International Border over northeastern Montana/south central Saskatchewan. This low will continue ejecting shortwaves through the rest of today, which will be a trigger for more storm development later this afternoon and evening generally east of the highway 83 corridor. At the surface, low pressure was centered over south central North Dakota with an almost stationary cold front extending towards the northeast corner of the state. A surface trough was also extending to the north of the low. These features will be the focus for rapid thunderstorm development late this afternoon as the strongest wave moves across. The high resolution models have consistently painted the greatest threat in the vicinity of the Turtle Mountains and into the Devil's Lake Basin (eastern Bottineau, eastern McHenry, Rolette, Pierce, and Wells counties). By late afternoon, forecast soundings suggest MLCAPE values ranging from 1000 to 2000 J/kg and effective layer shear values ranging from 45 to 55 knots. Here supercells may rapidly develop in the 21z to 23z time frame as capping starts to erode. There could also be a conditional tornado threat, with mesoanalysis trends suggesting effective storm relative helicity values ramping up in the 300 to 400 m2/s2 range ahead of said storms. One fly in the ointment could be cloud cover from early day convection that has been stubborn to diminish. This cloud cover may keep the instability tempered somewhat. However, we are seeing some cloud breaks over Rolette, Pierce and Wells counties in the vicinity of the boundary. Further south into the James River Valley, severe storms will be also be possible, but will likely be more isolated as capping will be greater here with less forcing. While shear will not be as high as up north, effective values will still generally range from 35 to 45 knots with MLCAPE in the 1500 to 2500 J/kg range. Cloud bases will be higher here with weaker low level shear. Thus supercells are still possible here, but the tornado threat should be much lower. Any storms that form from the Turtle Mountains through the James River Valley will have the potential to produce hail up to the size of tennis balls and damaging wind gusts to 75 mph. A few showers and storms will be possible further west, but severe weather is not expected with these storms. By the late evening, storms should move off into the Grand Forks forecast area, giving way to a mostly clear night south and some lingering clouds and possibly a shower or two across the far north. Lows will range from the upper 40s to upper 50s (coolest northwest). Attention then turns to possible critical fire weather conditions across the far southwest on Tuesday. Another cold front will cross the state from northwest to southeast through the day. This will lead to breezy westerly winds ahead of the front, shifting to the northwest behind it in the evening. Across the far southwest, sustained winds will max out in the 20 to 25 mph range with gusts to 35 mph. Here, afternoon humidity values will also bottom out in the 15 to 20 percent range. Thus given dry vegetation, critical fire weather conditions will be possible and decided to expand the current Fire Weather Watch to included Hettinger county as well. A Red Flag Warning will likely be needed in the next shift or two. For the rest of the area, a few showers and maybe a thunderstorm (although buoyancy will be limited) will be possible behind the front, mainly across the north. Highs on Tuesday will range from the mid 70s to lower 80s north to the upper 80s and a few lower 90s south central and southwest. Lows Tuesday night will fall into the upper 40s to around 60 (coolest north). .LONG TERM...(Wednesday through Monday) Issued at 225 PM CDT Mon Aug 9 2021 Northwest flow aloft continues Wednesday through the end of the week in response to upper ridging upstream over the Pacific Northwest. Temperatures on Thursday will be the coolest in the long term, with highs in the lower 70s to lower 80s, before a steady warming trend through the weekend as the ridge axis tries to move overhead by Saturday night and Sunday. Chances for precipitation look low during this time but an approaching trough may increase chances by the beginning of next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 624 PM CDT Mon Aug 9 2021 Strong to severe thunderstorms from north central ND into the James River valley may produce IFR to MVFR conditions early this evening. That risk will shift out of our area by about 03 UTC as a cold front moves east, leaving VFR conditions across the area overnight and Tuesday. West winds gusting to around 30 kt are expected across all of western and central ND on Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NDZ040-041-043-044. && UPDATE...CJS MESOSCALE...AE SHORT TERM...ZH LONG TERM...ZH AVIATION...CJS
Hazardous weather outlook, Aug 9, 6:26 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 626 PM CDT Mon Aug 9 2021 NDZ001>004-009>012-017>022-031>035-042-045-046-102330- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Grant-Sioux-Emmons- 626 PM CDT Mon Aug 9 2021 /526 PM MDT Mon Aug 9 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-023-025-036-037-047-048-050-051-102330- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 626 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible this evening. The main threats will be damaging winds with gusts up to 75 mph and large hail up to tennis ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters could be needed this evening. NDZ040-041-043-044-102330- Slope-Hettinger-Bowman-Adams- 526 PM MDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch has been issued for Tuesday. Find more information at www.weather.gov/bis. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Special weather statement, Aug 9, 2:15 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021
NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blaisdell around 220 PM CDT.
Other locations in the path of this storm include Donnybrook and
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 9, 2:49 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
249 PM CDT Mon Aug 9 2021
NDZ003-004-092030-
Bottineau ND-Renville ND-
249 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Bottineau and western Renville Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 13 miles southwest of Mohall, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mohall around 305 PM CDT.
Other locations in the path of this storm include Sherwood and
Antler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10112 4853 10177 4856 10185 4872 10185
4900 10168
TIME...MOT...LOC 1949Z 211DEG 47KT 4864 10176
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 9, 5:53 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 553 PM CDT Mon Aug 9 2021 NDZ005-013-092330- Rolette ND-Pierce ND- 553 PM CDT Mon Aug 9 2021 ...A strong thunderstorm will impact portions of northeastern Pierce and southeastern Rolette Counties through 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Wolford, or 17 miles east of Rugby, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southeastern Rolette and northeastern Pierce Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central North Dakota. && LAT...LON 4837 9949 4837 9983 4865 9950 TIME...MOT...LOC 2253Z 233DEG 29KT 4837 9962 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH HARGROVE
Local storm report, Aug 9, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 ESE HEATON 47.47N 99.51W
08/09/2021 E1.75 INCH WELLS ND TRAINED SPOTTER
ONGOING AT TIME OF CALL.
&&
AELocal storm report, Aug 9, 6:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL FESSENDEN 47.65N 99.64W
08/09/2021 M2.75 INCH WELLS ND LAW ENFORCEMENT
MOSTLY PING PONG BALLS AND GOLF BALLS WITH A
FEW BASEBALLS MIXED IN. TIME ESTIMATED FROM
RADAR.
&&
ZHLocal storm report, Aug 9, 6:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 6 SSW ORRIN 48.02N 100.24W
08/09/2021 E1.25 INCH MCHENRY ND TRAINED SPOTTER
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:10 PM CDT | Special Weather Statement | BIS | Golden Valley, Slope | 50 min |
| Aug 9, 3:55 AM CDT | Fire Weather Watch | BIS | Adams, Bowman, Hettinger, Slope | 24 hr |
| Aug 9, 2:15 PM CDT | Special Weather Statement | BIS | Ward | 45 min |
| Aug 9, 2:49 PM CDT | Special Weather Statement | BIS | Renville | 41 min |
| Aug 9, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 52 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 46 min |
| Aug 9, 5:53 PM CDT | Special Weather Statement | BIS | Rolette | 37 min |
| Aug 9, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 43 min |
| Aug 9, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.